What Breaking out in Hives After Sun Might Mean
What it means: Being truly allergic to the sun is pretty rare (although this kind of immune system response can happen in some people). A more likely explanation for going outside on a sunny day and coming back with an itchy rash that looks like hives or eczema is having taken a photosensitizing drug. A chemical in the medication causes changes that increase the person's sensitivity to light.
"It's common in the Northeast to have no problem all winter long, and as soon as the weather gets nice and folks are outside less bundled up, the rash appears," says Newburger.
More clues: The rash is limited to sun-exposed areas, including the forearms, the neck, and, less commonly, the face. It can feel worse and last longer than a sunburn. It doesn't matter whether you're fair-skinned or dark-skinned; anyone can have a photoreaction. One of the most common drug culprits: thiazide diuretics (Hydrodiuril, Dyazide), which are a first-line treatment for hypertension. Other meds that can produce this effect include antihistamines, tetracycline, the antiaging and antiacne drug tretinoin, and tricyclic antidepressants. Two different people can react quite differently to the same drug. Or you may have no reaction one time but a severe reaction later.
What to do: Check the labels of your prescription medications. Look for phrases such as "May cause chemical photosensitivity." Use a high-SPF sunscreen or sunblock but know that this may not prevent the rash; the best advice is to wear sunglasses and a broad-rimmed hat, cover the skin, and limit sun exposure. Tell your doctor, too; a switch in medicines may prevent further rashes.